Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes swelling, lethargy and lack of appetite inspite of having diabetes?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 258 Questions
Good Evening - This is with regards to my mothers medical report , she is 70 year old and diabetic since 20 odd years . Insulin dependent . Dosage is lantus - 20 units (once a day) and Novo Rapid 12 units pre meal . She is also on diuretic (Frusenex 100 mg) twice a day . Since last 20 days , she is been complaining of swelling , plus lethargy plus lack of appetite . I am attaching her medical report for your guidance and consultancy. Especially on how to bring down her Creatinine Levels.
Posted Fri, 14 Mar 2014 in Kidney Conditions
Answered by Dr. Ravi Bansal 2 hours later
Brief Answer: diabetes with acute on chronic renal failure. Detailed Answer: Hi XXXXXXX The patient has Diabetes with Renal disease. Serum Creatinine is 3.2 Swelling lethargy and lack of apatite are because of worsening kidney disease and urine infection as urine report shows large no. of pus cells. How we can decrease creatinine-- We have to correct the factors that contribute to kidney failure. First and most importantly a urine culture should be done to identify the cause of urine infection and she should be started on antibiotics. Ultrasound abdomen should be done to see the condition of kidneys. Blood pressure should be kept below 140/90. and weight reduction strategies should be adopted. This will stabilize the serum creatinine level and will improve to some extent. All this should be done under guidance of your doctor. She should be on vegetarian diet and avoid meat products. Swelling can be taken care of by adding diuretics like torsemide and decreasing the water intake ( all liquid intake to 1litre per day) till the swelling decreases. Kindly get TSH test to rule out hypothyroid. In case any further queries please write in. Best wishes
Above answer was peer-reviewed by
Follow-up: What causes swelling, lethargy and lack of appetite inspite of having diabetes? 30 hours later
Dear Doctor - She has been adviced Levoflox 250 (twice a day) for next 5 days for her Urine infection . Meanwhile the urine culture report is pending . Should she continue with Frusenex (twice a day) and add Torsimide to te regime ? Worried that she is not over diuressed !! Her TSH is normal . Or should we reduce water intake and Frusenex once a day . I will share her USG of kidney + Urine Culture report later . Should she be taking Alpha Lipoic supplement - would that help and if yes , what potency or which medicine ? Please help advice. Thanking you doctor
Answered by Dr. Ravi Bansal 12 hours later
Brief Answer: UTi and water imbalance Detailed Answer: Hi, Frusinex is for removal of extra water from body. And so is torsemide. any one of them is enough. The dose can be increased to maximum dose if effect is not coming. The best way to judge the effect is daily body weight measurement. the wait should reduce and the swelling should go away. She should drink very less water, tea or any liquid. if she continues to take liquids then there will be no effect of this medicines. Reduce intake to <1 liter of liquids / day including all liquids. This restriction should continue along with medicines. Over diuresis can be monitored by seeing any fall in BP and any dehydration . Alfa lipoic acid is nutritional supplement and antioxident. It is not a mandatory medicine and should be used at the discretion of the treating physician. thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor